Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 26, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 21, 2014, 6:21 PM MDT for Greeley County, Kansas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 21, 2014, 6:21 PM MDT (00:21 UTC)
- Expired
- May 21, 2014, 7:15 PM MDT
- In force
- 54 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Greeley County, KS
The radar
The Goodland radar (KGLD), 99 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 21, 4:48 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.4 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 184 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 3153 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 210 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 5:43 PM MDT, 38 minutes earlier.
Area forecast discussion, May 21, 5:43 PM MDT, 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 543 PM MDT WED MAY 21 2014 .SHORT TERM...(THIS AFTERNOON INTO TONIGHT) ISSUED AT 205 PM MDT WED MAY 21 2014 MAIN CHANGE FOR THIS TIME PERIOD WAS TO SLOW THE ONSET OF THUNDERSTORM DEVELOPMENT. FRONT WAS DRAPED RATHER FAR SOUTH AND ALONG THE FRONT RANGE TO THE WEST. AN AREA OF SURFACE CONVERGENCE EXTENDED FROM KIT CARSON AND CHEYENNE COUNTIES TOWARD THE NORTHWEST. RATHER STRONG SURFACE WINDS OCCURRING OVER THE AREA AT THIS TIME. SHORTWAVE TROUGH OVER NEW MEXICO IS EXPECTED TO MOVE TOWARD THE NORTHEAST THROUGH THE NIGHT WITH A SLUG OF SUBTROPICAL MOISTURE COMING IN ADVANCE OF IT. ALSO A RIGHT REAR QUADRANT OF THE JET STARTS OVER THE SOUTHWEST HALF OF THE AREA LATE THIS AFTERNOON INTO THE EVENING HOURS. THIS IS ALL STARTING A LITTLE SLOWER THAN WHAT THE EARLIER FORECAST HAD. AREA RADARS/SATELLITE/LIGHTNING DETECTION SHOW AN AREA/LINE OF STORMS DEVELOPING FROM SOUTHWEST KANSAS INTO SOUTHEAST COLORADO TO ALONG THE NORTHERN COLORADO FRONT RANGE. WHERE THE MAIN PROBLEM IS FOR THIS FORECAST IS THAT THE MODELS DISAGREE ON WHERE TO PUT THE MAIN SWATCH OF STORMS/QPF. SOME TAKE THE MAIN AREA OVER THE NORTHWEST HALF...SOME OVER THE SOUTHEAST PORTION CLOSEST TO THE FRONT AND SOME DO BOTH. THE HRRR WHICH HAS BEEN DOING WELL RECENTLY HAS TRENDED FROM TAKING A BROKEN SWATH OF PRECIPITATION FROM SOUTHWEST TO NORTHEAST ACROSS THE ENTIRE CWA TO THE TWO DIFFERENT AREAS OVER THE SOUTHEAST AND NORTHWEST. ALSO THE MODELS ARE ALSO INDICATING A COUPLE OF DIFFERENT WAVES OF PRECIPITATION. ONE THIS EVENING WITH THIS IN ITAL WAVE AND THEN ANOTHER ONE LATER TONIGHT. ALL IN ALL THERE LOOKS TO BE SOME KIND OF PRECIPITATION MOVING ACROSS MOST OF THE AREA...JUST NOT SURE EXACTLY WHERE. .LONG TERM...(THURSDAY THROUGH WEDNESDAY) ISSUED AT 228 PM MDT WED MAY 21 2014 THE FOCUS/MAIN CONCERNS FOR THE LONG TERM FORECAST PERIOD ARE SEVERE WEATHER CHANCES AND POTENTIAL FOR HEAVY RAINS. THE PRIMARY TIME FOR SEVERE WEATHER WITHIN THE LONG-TERM FORECAST RESIDES ON THURSDAY AND THURSDAY NIGHT. THREAT FOR HEAVY RAINS WILL BE HIGHEST FROM THURSDAY THROUGH SATURDAY NIGHT. ON THURSDAY...A LULL IN CONVECTIVE ACTIVITY SEEMS PROBABLE FOR THURSDAY MORNING BEFORE ACTIVITY ONCE AGAIN RAMPS UP IN THE AFTERNOON. IN A SIMILAR SCENARIO TO WEDNESDAY...THUNDERSTORMS DEVELOP TO THE SOUTH AND WEST ALONG A STALLED FRONT...CONVECTIVE OUTFLOWS AND THE FRONT RANGE. THUNDERSTORMS THEN SPREAD NORTHEAST ACROSS THE FORECAST AREA. INSTABILITY MAY BE HIGHER THURSDAY COMPARED TO TODAY...HOWEVER...THE SHEAR SIGNIFICANTLY DECREASES. DO NOT THINK THE TORNADO OR SUPERCELL THREAT IS AS HIGH FOR THURSDAY COMPARED TO WEDNESDAY. PULSE-LIKE HAIL STORMS AND CONVECTIVE CLUSTERS SHOULD BE THE PRIMARY STORM MODES WITH LARGE HAIL AND DAMAGING WINDS AS THE MAIN THREAT. SOME SIGNIFICANT HAIL AT OR ABOVE 2 INCHES REMAINS POSSIBLE. FROM THURSDAY NIGHT THROUGH MONDAY...SHOWER AND THUNDERSTORM CHANCES CONTINUE ACROSS THE FORECAST AREA AS THE UPPER LEVEL LOW REMAINS OVER THE WESTERN UNITED STATES. HAVE ADVERTISED THE BEST CHANCES FOR RAIN IN THE AFTERNOON AND EVENING EACH DAY AS SHORTWAVE TROUGHS PASS THROUGH AND DAYTIME INSTABILITY IS HIGHEST. IT IS POSSIBLE THAT CONVECTION CONTINUES THROUGHOUT THE NIGHT ON THURSDAY AND POSSIBLY FRIDAY. THE UPPER LEVEL LOW PRESSURE SYSTEM EJECTS OVER THE PLAINS MONDAY AND CLEARS OUT TO THE EAST BY TUESDAY. MODELS HAVE SLOWED THE SYSTEM SLIGHTLY SO HAVE PULLED POPS BACK TO THE WEST SOME. WITH RESPECT TO POTENTIAL FLASH FLOODING...AGAIN THE HIGHEST POTENTIAL FOR THIS THREAT IS BETWEEN THURSDAY NIGHT AND SATURDAY NIGHT. PRECIPITABLE WATER READINGS APPROACH TO EXCEED 2 STANDARD DEVIATIONS ABOVE NORMAL FOR THIS TIME OF YEAR. SEVERAL CLUSTERS WILL PASS THROUGH WITH HEAVY RAIN RATES AND SUFFICIENT INSTABILITY. STILL UNSURE ABOUT THIS BECOMING A WIDESPREAD FLOODING EVENT DUE TO UNCERTAINTY IN EXACT STORM MOVEMENT. IF THERE WERE TO BE FLASH FLOODING...THE MOST LIKELY LOCATION IS NORTHWEST KANSAS. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING) ISSUED AT 535 PM MDT WED MAY 21 2014 VFR CONDITIONS DETERIORATE THIS EVENING AT KGLD AND KMCK AS A LINE OF STORMS MOVES NORTHEAST IMPACTING KGLD AROUND 01Z AND KMCK BY 04Z. DO NOT EXPECT MORE THAN A COUPLE OF HOURS OF THUNDER AT EITHER SITE. AFTER MIDNIGHT SOME MORE SHOWERS AND STORMS WILL LINGER NEAR KGLD. FORECAST SOUNDINGS INDICATE POTENTIAL FOR STRATUS AND MVFR CONDITIONS AT BOTH SITES TOWARD SUNRISE. VFR CONDITIONS WILL RETURN BY MID MORNING. INSTABILITY WILL BRING CHANCE OF THUNDERSTORMS AGAIN THURSDAY AFTERNOON TO BOTH SITES. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...BULLER LONG TERM...RRH AVIATION...FS
Hazardous weather outlook, May 21, 2:34 PM MDT, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 234 PM MDT WED MAY 21 2014 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-221215- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 234 PM MDT WED MAY 21 2014 /334 PM CDT WED MAY 21 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER EASTERN COLORADO DURING THE MIDDLE AND LATE AFTERNOON HOURS. THESE STORMS SHOULD THEN MOVE ACROSS THE REMAINDER OF THE AREA THROUGH THE REST OF TONIGHT. DURING THE AFTERNOON...THE GREATEST RISK FOR SEVERE THUNDERSTORMS WILL BE ALONG AND WEST OF A RUSSELL SPRINGS TO GOODLAND TO WRAY COLORADO LINE. THEN DURING THE NIGHT...THE RISK OF THUNDERSTORMS WILL BE ACROSS THE REMAINDER OF THE AREA. LARGE HAIL TWO INCHES IN DIAMETER AND LARGER...DAMAGING WINDS...AND A FEW TORNADOES WILL BE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ANOTHER ROUND OF SEVERE THUNDERSTORMS IS EXPECTED THURSDAY AFTERNOON AND NIGHT. THE THREAT FOR TORNADOES WILL BE LESS. VERY LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL WILL BE THE MAIN THREATS. THUNDERSTORM CHANCES ARE EXPECTED EACH DAY FROM FRIDAY THROUGH MONDAY WITH A FEW STORMS POSSIBLY BECOMING SEVERE WITH LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAINFALL MAY LEAD TO PROBLEMS WITH FLASH FLOODING FROM FRIDAY THROUGH SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, May 21, 4:24 PM MDT, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
424 PM MDT WED MAY 21 2014
COZ092-212300-
CHEYENNE COUNTY-
424 PM MDT WED MAY 21 2014
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO...
AT 417 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING 9 MILES NORTH OF HASWELL...OR
18 MILES SOUTH OF AROYA...MOVING NORTHEAST AT 10 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 3879 10317 3884 10317 3884 10285 3861 10301
3861 10317 3861 10318
TIME...MOT...LOC 2224Z 204DEG 11KT 3861 10315
024Special weather statement, May 21, 5:05 PM MDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 505 PM MDT WED MAY 21 2014 COZ092-212330- CHEYENNE COUNTY- 505 PM MDT WED MAY 21 2014 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO... AT 500 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR WILD HORSE...MOVING NORTH AT 15 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. && LAT...LON 3904 10302 3904 10273 3873 10285 3877 10308 TIME...MOT...LOC 2305Z 193DEG 15KT 3884 10294 024
Special weather statement, May 21, 5:44 PM MDT, 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 544 PM MDT WED MAY 21 2014 COZ091-092-220015- CHEYENNE COUNTY-KIT CARSON COUNTY- 544 PM MDT WED MAY 21 2014 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO AND KIT CARSON COUNTY IN EAST CENTRAL COLORADO... AT 539 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14 MILES NORTHEAST OF WILD HORSE...MOVING NORTH AT 25 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. && LAT...LON 3941 10310 3942 10258 3893 10276 3893 10306 TIME...MOT...LOC 2344Z 186DEG 20KT 3903 10286 024
Local storm report, May 21, 6:09 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
609 PM MDT WED MAY 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0607 PM HAIL 12 SSW VONA 39.13N 102.79W
05/21/2014 M1.00 INCH KIT CARSON CO NWS EMPLOYEE
&&
KOCHASICLocal storm report, May 21, 6:14 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
614 PM MDT WED MAY 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0607 PM HAIL 12 SSW VONA 39.14N 102.83W
05/21/2014 M1.25 INCH KIT CARSON CO NWS EMPLOYEE
&&
KOCHASICLocal storm report, May 21, 6:15 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
615 PM MDT WED MAY 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0609 PM HAIL 11 N SEIBERT 39.46N 102.87W
05/21/2014 E0.75 INCH KIT CARSON CO TRAINED SPOTTER
BRIEF PERIOD OF PENNY SIZED HAIL AT THIS LOCATION
&&
FSThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 6:39 PM MDT | Special Weather Statement | GLD | Wallace | 36 min |
| May 21, 7:09 PM MDT | Severe Thunderstorm Warning | GLD | Wallace | 66 min |
| May 21, 7:53 PM MDT | Special Weather Statement | GLD | Logan | 37 min |
| May 21, 8:37 PM MDT | Special Weather Statement | GLD | Logan, Thomas | 23 min |
| May 21, 9:02 PM MDT | Special Weather Statement | GLD | Thomas | 28 min |
| May 21, 9:11 PM MDT | Severe Thunderstorm Warning | GLD | Gove, Sheridan, Thomas | 64 min |
| May 21, 9:52 PM MDT | Severe Thunderstorm Warning | GLD | Decatur, Graham, Norton, Sheridan | 53 min |
| May 21, 9:55 PM MDT | Severe Thunderstorm Warning | GLD | Gove, Sheridan | 65 min |
| May 22, 5:09 PM MDT | Special Weather Statement | GLD | Cheyenne | 11 min |
| May 22, 5:22 PM MDT | Special Weather Statement | GLD | Cheyenne | 5 min |
| May 22, 5:25 PM MDT | Special Weather Statement | GLD | Kit Carson | 10 min |
| May 22, 5:29 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 46 min |
| May 22, 5:35 PM MDT | Special Weather Statement | GLD | Kit Carson | 10 min |
| May 22, 5:40 PM MDT | Special Weather Statement | GLD | Kit Carson | 20 min |
| May 22, 5:54 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Kit Carson | 51 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.